Alert archive / North Carolina / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 6, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jan 11, 2014, 1:21 PM EST for Chatham County, Durham County, Orange County, North Carolina. It was in force for 54 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 11, 2014, 1:21 PM EST (18:21 UTC)
- Expired
- Jan 11, 2014, 2:15 PM EST
- In force
- 54 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
Counties Chatham County, NC, Durham County, NC, Orange County, NC
The radar
The Raleigh/Durham radar (KRAX), 52 km from the middle of the area, began a volume at 18:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 11, 1:32 PM EST | FUNNEL CLOUD | Bynum, NC | TRAINED SPOTTER REPORTED FUNNEL CLOUD ON HIGHWAY 15-501 AT THE HAW RIVER BRIDGE. |
| Jan 11, 1:40 PM EST | TSTM WND DMG | 1 Wsw Chapel Hill, NC | TREES AND POWER LINES DOWN IN THE 800 BLOCK OF MARTIN LUTHER KING BLVD IN CHAPEL HILL. |
| Jan 11, 2:00 PM EST | TSTM WND DMG | N Durham, NC | DURHAM COUNTY 911 REPORTS NUMEROUS TREES DOWN THROUGHOUT THE COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 11, 11:50 AM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.4 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 35 J/kg
- Mixed-layer CIN
- -173 J/kg
- Mixed-layer LCL
- 419 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 361 m²/s²
- 0-3 km storm-relative helicity
- 406 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
706
WUUS52 KRAH 111821
SVRRAH
NCC037-063-135-111915-
/O.NEW.KRAH.SV.W.0006.140111T1821Z-140111T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
121 PM EST SAT JAN 11 2014
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CHATHAM COUNTY IN CENTRAL NORTH CAROLINA...
DURHAM COUNTY IN CENTRAL NORTH CAROLINA...
ORANGE COUNTY IN CENTRAL NORTH CAROLINA...
* UNTIL 215 PM EST
* AT 120 PM EST...LOCAL LAW ENFORCEMENT REPORTED A LINE OF SEVERE
THUNDERSTORMS PRODUCING DAMAGING WINDS IN EXCESS OF 58 MPH. THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM GREEN LEVEL TO NEAR
GOLDSTON...AND MOVING EAST AT 45 MPH.
* LOCATIONS IMPACTED INCLUDE...
DURHAM...CHAPEL HILL...SANFORD...HILLSBOROUGH...PITTSBORO...
CARRBORO...MEBANE...BYNUM... PARKWOOD...CANE CREEK RESERVOIR...
JORDAN LAKE...FEARRINGTON... MONCURE...SCHLEY...BAHAMA...
GORMAN AND EFLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THESE STORMS.
ALTHOUGH A TORNADO IS NOT IMMEDIATELY LIKELY...IF ONE IS SPOTTED...
ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
THESE STORMS HAVE A HISTORY OF PRODUCING WIND DAMAGE. THIS IS A VERY
DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND
STAY AWAY FROM WINDOWS.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM EST SATURDAY EVENING
FOR CENTRAL NORTH CAROLINA.
LAT...LON 3624 7880 3609 7881 3600 7870 3592 7876
3593 7881 3587 7883 3586 7891 3561 7900
3558 7892 3554 7901 3561 7907 3563 7914
3556 7920 3557 7924 3555 7928 3579 7928
3584 7927 3585 7924 3590 7926 3624 7926
TIME...MOT...LOC 1820Z 251DEG 40KT 3613 7938 3555 7941
$$
ELLIS1 follow-up statement
919
WWUS52 KRAH 111855 RRA
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
155 PM EST SAT JAN 11 2014
NCC037-135-111905-
/O.CAN.KRAH.SV.W.0006.000000T0000Z-140111T1915Z/
CHATHAM NC-ORANGE NC-
155 PM EST SAT JAN 11 2014
...THE SEVERE THUNDERSTORM WARNING FOR CHATHAM AND ORANGE COUNTIES IS
CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3609 7881 3604 7875 3603 7875 3603 7873
3600 7870 3592 7876 3593 7881 3587 7883
3586 7901 3623 7895 3624 7881 3623 7880
TIME...MOT...LOC 1855Z 251DEG 40KT 3625 7895 3567 7898
$$
NCC063-111915-
/O.CON.KRAH.SV.W.0006.000000T0000Z-140111T1915Z/
DURHAM NC-
155 PM EST SAT JAN 11 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM EST
FOR DURHAM COUNTY...
AT 155 PM EST...DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM NEAR
ROUGEMONT TO 11 MILES EAST OF PITTSBORO...MOVING EAST AT 45 MPH.
LOCATIONS IMPACTED INCLUDE...
DURHAM...ROUGEMONT...BETHESDA...PARKWOOD...BAHAMA...GORMAN AND
RESEARCH TRIANGLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. ALTHOUGH A
TORNADO IS NOT IMMEDIATELY LIKELY...IF ONE IS SPOTTED...ACT QUICKLY
AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A
BASEMENT OR SMALL INTERIOR ROOM.
THESE STORMS HAVE A HISTORY OF PRODUCING WIND DAMAGE. THIS IS A VERY
DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND
STAY AWAY FROM WINDOWS.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM EST SATURDAY EVENING
FOR CENTRAL NORTH CAROLINA.
LAT...LON 3609 7881 3604 7875 3603 7875 3603 7873
3600 7870 3592 7876 3593 7881 3587 7883
3586 7901 3623 7895 3624 7881 3623 7880
TIME...MOT...LOC 1855Z 251DEG 40KT 3625 7895 3567 7898
$$
22What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 11, 1:00 PM EST, 21 minutes earlier.
Area forecast discussion, Jan 11, 1:00 PM EST, 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 100 PM EST SAT JAN 11 2014 .SYNOPSIS...A STRONG COLD FRONT WILL MOVE ACROSS THE REGION THIS AFTERNOON THROUGH EARLY EVENING. HIGH PRESSURE WILL BUILD IN QUICKLY FROM THE WEST BEHIND THE COLD FRONT LATE TONIGHT THROUGH SUNDAY. ANOTHER COLD FRONT WILL APPROACH FROM THE WEST LATE MONDAY. && .NEAR TERM /REST OF TODAY THROUGH SUNDAY NIGHT/... AS OF 1045 AM SATURDAY... FORECAST PRETTY MUCH ON TRACK WITH INCREASING POTENTIAL FOR STRONG- SEVERE STORMS THIS AFTERNOON ACROSS MOST OF THE CENTRAL NC. WELL-DEFINED SQUALL LINE EXITING UPSTATE SC AT 1520Z PROGRESSING ENE AT 30-35 MPH. THE LEADING EDGE OF THIS CONVECTIVE BAND WILL THREATEN OUR WESTERN-SW COUNTIES SHORTLY BEFORE NOON THEN TRANSLATE EAST ACROSS REMAINDER OF THE FORECAST AREA THROUGH 21Z. THIS SCENARIO IS ABOUT 2-3 HOURS FASTER COMPARED TO MODEL GUIDANCE FROM YESTERDAY...AND A TAD FASTER COMPARED TO NEAR TERM GUIDANCE. LATEST SPC MESOANALYSIS DEPICTS BEST BULK SHEAR (40-50KTS) LYING ACROSS THE EASTERN HALF OF THE FORECAST AREA WHILE POCKET OF BEST INSTABILITY (MLCAPE CLOSE TO 1000 J/KG) IMMEDIATELY TO OUR SOUTH-SE. EXPECT THIS LAYER OF INSTABILITY TO EXPAND NWD AS AIRMASS CONTINUES TO WARM AHEAD OF THE SQUALL LINE. THIS SUGGEST AN INCREASING DAMAGING WIND THREAT OVER THE EASTERN HALF OF THE FORECAST AREA. IN ADDITION...LOW LEVEL HELICITY ON THE ORDER OF 250-350 M2/S2 POSITIONED AHEAD OF THE LINE SUPPORTS POTENTIAL FOR WEAK ISOLATED TORNADOES...EITHER EMBEDDED IN THE LINE OR WITH INDIVIDUAL STORMS AHEAD OF THE MAIN LINE. THE TORNADO THREAT APPEARS TO BE ENHANCED OVER THE COASTAL PLAIN COUNTIES WHERE NEAR SFC INSTABILITY GREATER/DEEPER. OTHERWISE...APPEARS MAX TEMPS IN THE 70-75 DEGREE RANGE LIKELY ALONG AND EAST OF HIGHWAY 1 WITH 60S TO NEAR 70 ALONG OUR WESTERN BORDER. PRESENCE OF LOW LEVEL JET (50-55KTS) SHOULD RESULT IN GUSTY SFC WINDS AHEAD OF THE CONVECTION WITH GUSTS AROUND 30-35 MPH PROBABLE...ESPECIALLY OVER THE COASTAL PLAIN. RAINFALL ACROSS THE REGION FRIDAY AFTERNOON THROUGH EARLY THIS MORNING VARIED FROM JUST UNDER AN INCH TO AS MUCH AS TWO-THREE INCHES IN THE FAY VICINITY. CONTEMPLATED A POSSIBLE FLASH FLOOD WATCH FOR MUCH OF THE REGION THIS AFTERNOON. HOWEVER...CONSIDERING THE FAST MOVEMENT OF THE CONVECTIVE LINE...EXPECT FLASH FLOODING TO BE LOCALIZED AND CONFINED TO URBAN AREAS. PLAN TO HANDLE WITH URBAN/SMALL STREAM ADVISORIES AT THIS TIME. -WSS TONIGHT...MORE STABLE AIR MOVES INTO CENTRAL NORTH CAROLINA WITH THE GFS BUFR SOUNDINGS FAIRLY SUBSIDENT BY 06Z. LINGERING SHOWERS...AND A POSSIBLE THUNDERSTORM IN THE COASTAL PLAIN EARLY TONIGHT... DIMINISH WEST-TO-EAST AS PRECIPITABLE WATER VALUES FALL TO AROUND A QUARTER-INCH BY 12Z SUNDAY. THE STRONG UPPER TROUGH WILL BE PUSHING THROUGH CENTRAL NORTH CAROLINA AND EXPECT A FEW MID-LEVEL CLOUDS ASSOCIATED WITH IT...BUT MODELS ARE STRONGLY DRY DURING THE OVERNIGHT HOURS. OVERNIGHT LOWS UPPER 30S IN THE TRIAD TO THE MID 40S TOWARD KCTZ...AROUND 40 IN THE U.S. 1 CORRIDOR. -DJF FROM 305 AM: FOR SUNDAY...SUBSIDENCE CONTINUES OVERALL...WITH PRECIPITABLE WATER VALUES FALLING BELOW A QUARTER-INCH SUNDAY UNDER BUILDING HIGH PRESSURE SURFACE AND ALOFT. WITH MIXING...THE GFS BUFR SOUNDINGS SUGGEST A FEW WIND GUSTS TO AROUND 20KT SUNDAY BEFORE WINDS SLACKEN AS THE MID-LEVEL TROUGH PULLS AWAY TO THE EAST AND SURFACE HIGH PRESSURE BUILDS OVERHEAD. HIGHS IN THE MID 50 TO AROUND 60. SUNDAY NIGHT...THE MID-LEVEL RIDGE AXIS MOVES EAST WHICH COULD ALLOW A RETURN OF A FEW HIGH CLOUDS INTO CENTRAL NORTH CAROLINA DURING THE OVERNIGHT HOURS AS THE UPPER FLOW BACKS SOUTHWEST. THE RELATIVELY STRONGER 300MB WINDS REMAIN SOUTHWEST OF CENTRAL NORTH CAROLINA SUNDAY NIGHT THROUGH 12Z MONDAY...THOUGH...SO ANY HIGH CLOUDS THAT MOVE IN SHOULD BE SCATTERED TO POSSIBLY THIN BROKEN AT TIMES. OVERNIGHT LOWS IN THE 30S...COOLEST AND CLOSE TO FREEZING IN SOME OF THE TYPICALLY COOLER LOCATIONS OF THE NORTHEAST PIEDMONT AND THE NORTHERN COASTAL PLAIN. -DJF && .SHORT TERM /MONDAY THROUGH TUESDAY/... AS OF 100 PM SATURDAY... SUNDAY'S SURFACE HIGH OVER THE SOUTHEAST STATES WILL HAVE MOVED OFFSHORE BY DAYBREAK MON... AS THE AXIS OF THE MID LEVEL RIDGE SHIFTS CORRESPONDINGLY OFF THE EAST COAST... IN RESPONSE TO ANOTHER LONGWAVE TROUGH DIGGING TO OUR WEST FROM THE GREAT LAKES DOWN THROUGH OVER TX/OK/AR/LA/TN/AL. WINDS THROUGH THE COLUMN OVER NC WILL BECOME SOUTHWESTERLY... DRAWING INCREASING AMOUNTS OF MOISTURE NORTHEASTWARD INTO THE AREA... STARTING FIRST WELL ALOFT AS 80+ KT SW WINDS THROUGH THE 600-300 MB LAYER AHEAD OF THE INCOMING TROUGH WILL BRING IN INCREASING AND THICKENING HIGH CLOUDS FROM THE WSW DURING MON. RISING THICKNESSES TO WELL ABOVE NORMAL VALUES SUPPORT HIGHS OF 56-64... WITH A BRISK SURFACE WIND FROM THE SW. THE ECMWF REMAINS MUCH MORE AMPLIFIED AND SLOWER (BY AROUND 6 HRS) THAN THE NAM/GFS WITH THE SOUTHERN PORTION OF THE INCOMING TROUGH WITH THE SURFACE WARM SECTOR SURGING WELL INLAND INTO THE COASTAL PLAIN (ALTHOUGH NOT AS FAR INLAND AS YESTERDAY'S RUNS. HENCE THE ECMWF IS MUCH WETTER MON NIGHT/TUE WITH A BETTER INFLUX OF MOISTURE AND STRONGER DYNAMIC FORCING FOR ASCENT... WHILE THE NAM/GFS DEPICT WEAKER AND MORE SHEARED VORTICITY CROSSING THE AREA WITH JUST LIGHT PRECIP MON NIGHT THROUGH TUE MORNING. THE ECMWF AGREES WELL WITH ITS ENSEMBLE MEAN BUT HAS SHOWN A SLIGHTLY FASTER AND SLIGHTLY MORE SHEARED TREND IN RECENT RUNS WITH THE SOUTHERN PORTION OF THIS TROUGH... WHICH MAKES SENSE CONSIDERING THAT THE MODELS ARE TRENDING STRONGER WITH THE NORTHERN ENERGY DIGGING INTO THE MIDWEST MON NIGHT/TUE. SO WILL STAY WITH A COMPROMISE SOLUTION... WITH GOOD CHANCE POPS FOR LATE MON NIGHT INTO TUE MORNING... BETWEEN THE TIME FRAMES OF THE SLOW ECMWF AND FASTER GFS... WITH QPF VALUES UP TO A TENTH TO QUARTER INCH... MORE THAN THE GFS BUT LESS THAN THE ECMWF. CONFIDENCE IN THIS EVENT IS NOT HIGH DUE TO THE MODEL DISCREPANCIES... SO STAY TUNED. EXPECT MILD LOWS OF 40-51 MON NIGHT. SKIES SHOULD GRADUALLY CLEAR OUT FROM NW TO SE TUE AS THE SHEARING VORTICITY HEADS TO OUR EAST WITH THE WEAKENING MID LEVEL TROUGH. THE NAM INDICATES LINGERING MOISTURE IN THE 850-700 MB LAYER... SO WILL KEEP SCATTERED CLOUDS THROUGH THE AFTERNOON. TOUGH CALL ON TEMPS AS THE INCOMING HIGH WILL BE SOUTHERN-STREAM SOURCED AND LIKELY HIGHLY MODIFIED... WITH THICKNESSES DIPPING BUT STAYING ABOVE NORMAL. WILL HAVE HIGHS 55-62. -GIH && .LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/... AS OF 305 AM SATURDAY... MODEL DIFFERENCES CONTINUE INTO THE MEDIUM RANGE/LONG TERM...WITH THE ECMWF AND ASSOCIATED ENSEMBLE MEMBERS ON THE SLOWER AND MORE AMPLIFIED ENVELOPE OF SOLUTIONS REGARDING A TRAILING SHORTWAVE TROUGH AND ASSOCIATED STRONG CLIPPER SURFACER LOW FORECAST TO MIGRATE ACROSS THE UPPER MIDWEST AND LOWER GREAT LAKES...AND SOME DEGREE OF SECONDARY COASTAL CYCLOGENESIS ALONG THE MIDDLE ATLANTIC COAST CENTERED AROUND WED. SINCE THE SHORTWAVE TROUGH IN QUESTION IS AN ELONGATED AXIS OF SHEAR VORTICITY SOUTHWEST OF THE ALEUTIANS...IN A REGION OUTSIDE OF THE DOMAIN OF THE EC AND GFS MODEL DATA AVAILABLE TO RAH...IT IS DIFFICULT TO HAVE A PREFERENCE TOWARD ONE CLUSTER OF SOLUTIONS OVER THE OTHER. BOTH CLUSTERS OF SOLUTIONS ARE RELATIVELY MOISTURE-STARVED THROUGH A DEEP LAYER AT OUR LATITUDE - NOT SURPRISING SINCE THE PRIMARY VORT AND CLIPPER SFC LOW PASS TO OUR NORTH - SO WE WILL ACCORDINGLY MAINTAIN THE FLAVOR OF THE PREVIOUS FORECAST...WITH JUST A SLIGHT CHANCE OF PRECIPITATION CENTERED ON THE DAY WED. THERMAL PROFILES INDEED APPEAR QUITE COLD...PARTICULARLY ABOVE THE BOUNDARY LAYER (IN THE H85-7 LAYER)..CHARACTERISTIC OF STEEP LAPSE RATE ALOFT/MOISTURE-STARVED SYSTEMS. THE NON-SPECIFIC MENTION OF "RAIN OR SNOW" WILL SUFFICE UNTIL A CLEARER MODEL PREFERENCE AND/OR CONSENSUS BECOMES APPARENT. CLEARING IN BRIEF MODIFIED POLAR HIGH PRESSURE WILL FOLLOW FOR THU...IN ADVANCE OF YET ANOTHER SHARPENING TROUGH ALOFT AND APPROACHING MOISTURE-STARVED SURFACE FRONTAL ZONE IN CONTINUED STRONGLY PROGRESSIVE FLOW ALOFT...FOR THE END OF THE WEEK. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... AS OF 100 PM SATURDAY... HAZARDOUS AVIATION CONDITIONS WILL PERSIST OVER CENTRAL NC FOR A FEW MORE HOURS... BEFORE IMPROVING TO VFR FROM WEST TO EAST BETWEEN 20Z AND 23Z. A STRONGLY FORCED LINE OF STORMS NOW MOVING THROUGH CENTRAL NC IS REINFORCING IFR CONDITIONS AT INT/GSO AND WILL BRING THE CURRENT MVFR CONDITIONS AT RDU/FAY/RWI DOWN TO IFR OR LIFR FOR A PERIOD OF 1-2 HOURS AS THE SQUALL LINE MOVES THROUGH. IN ADDITION...BLUSTERY AND CHAOTIC WINDS WILL PERSIST AT AROUND 15 KTS GUSTING TO 25-35 KTS... FROM THE WNW AT INT/GSO AND FROM THE SSW AT RDU/FAY/RWI THAT WILL BE SHIFTING TO BE FROM THE WNW. BY 00Z-04Z... CIGS WILL LIFT ABOVE 10 000 FT AGL AS A COLD FRONT SWEEPS THROUGH. WNW WINDS OF 10-15 KTS ARE LIKELY TO PERSIST OVERNIGHT THROUGH 18Z SUN. VFR CONDITIONS WILL DOMINATE FROM 06Z TONIGHT THROUGH 18Z SUN AS HIGH PRESSURE BUILDS IN FROM THE WSW. LOOKING BEYOND 18Z SUN... VFR CONDITIONS WILL DOMINATE THROUGH LATE MON AS HIGH PRESSURE MOVES QUICKLY EASTWARD OVER THE SOUTHEAST STATES AND OFFSHORE. THERE IS A CHANCE OF MVFR CONDITIONS MON NIGHT THROUGH TUE AS ANOTHER STORM SYSTEM CROSSES THE AREA. VFR CONDITIONS ARE LIKELY TO DOMINATE ONCE AGAIN TUE NIGHT THROUGH THU... WITH A SHORT PERIOD OF MVFR CIGS POSSIBLE ESPECIALLY AT INT/GSO/RDU WED AS AN UPPER LEVEL DISTURBANCE CROSSES THE REGION. -GIH && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...DJF/GIH NEAR TERM...WSS/DJF SHORT TERM...HARTFIELD LONG TERM...MWS AVIATION...HARTFIELD
Hazardous weather outlook, Jan 11, 11:55 AM EST, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE RALEIGH NC 1155 AM EST SAT JAN 11 2014 NCZ021-022-038-121030- FORSYTH-GUILFORD-DAVIDSON- 1155 AM EST SAT JAN 11 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SHOWERS AND A FEW THUNDERSTORMS WITH STRONG GUSTY WINDS WILL OCCUR THIS AFTERNOON. WIND GUSTS COULD REACH UP TO 50 MPH. EVEN OUTSIDE OF ANY STRONGER SHOWER OR STORM...WIND GUSTS COULD REACH 30 TO 35 MPH. THE THREAT FOR STRONG WIND GUSTS WITH THE SHOWERS AND ANY STORMS WILL BE HIGHEST BETWEEN NOON AND 4 PM. GIVEN THE RECENT RAIN...WIND GUSTS 35 TO 50 MPH COULD KNOCK DOWN A FEW SHALLOW ROOTED TREES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON. NCZ007>011-023>028-039>043-073>078-083>086-088-089-121030- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-ALAMANCE-ORANGE-DURHAM- FRANKLIN-NASH-EDGECOMBE-RANDOLPH-CHATHAM-WAKE-JOHNSTON-WILSON-STANLY- MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-RICHMOND-SCOTLAND-HOKE- CUMBERLAND-SAMPSON- 1155 AM EST SAT JAN 11 2014 ...TORNADO WATCH 4 IN EFFECT UNTIL 6 PM EST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. SHOWERS AND SCATTERED THUNDERSTORMS COULD PRODUCE STRONG TO SEVERE WIND GUSTS. THE MAIN THREAT WILL BE DAMAGING WIND GUSTS AND A FEW TORNADOES. EVEN OUTSIDE OF ANY STRONGER SHOWER OR STORM...WIND GUSTS COULD REACH AROUND 35 MPH. THE THREAT FOR ANY SEVERE WEATHER WILL BE HIGHEST BETWEEN 1 PM AND 6 PM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON.
In the hours before
Special weather statement, Jan 11, 10:53 AM EST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 1053 AM EST SAT JAN 11 2014 NCZ021>023-038-039-073-074-083-084-111715- FORSYTH-GUILFORD-ALAMANCE-DAVIDSON-RANDOLPH-STANLY-MONTGOMERY- ANSON-RICHMOND- INCLUDING THE CITIES OF...WINSTON-SALEM...GREENSBORO... HIGH POINT...BURLINGTON...GRAHAM...LEXINGTON...THOMASVILLE... ASHEBORO...ARCHDALE...TRINITY...ALBEMARLE...TROY...BISCOE... MOUNT GILEAD...WADESBORO...POLKTON...ROCKINGHAM...HAMLET... EAST ROCKINGHAM 1053 AM EST SAT JAN 11 2014 ...INCREASING THREAT FOR STRONG TO SEVERE THUNDERSTORMS ACROSS WESTERN AND SOUTHERN PIEDMONT EARLY THIS AFTERNOON... A LINE OF STRONG TO POTENTIALLY SEVERE STORMS WILL ENTER THE WESTERN AND SOUTHERN PIEDMONT OF CENTRAL NORTH CAROLINA AROUND MID DAY AND ADVANCE STEADILY EAST. WINDS GUSTS UP TO 45 MPH WILL OCCUR WITH THE THUNDERSTORMS WITH A FEW GUSTS POSSIBLY AS HIGH AS 60 MPH. WINDS OF THIS MAGNITUDE WILL TOPPLE TREES AND A FEW POWERLINES. LAW ENFORCEMENT AGENCIES....EMERGENCY MANAGEMENT OFFICIALS... AND SPOTTER GROUPS SHOULD MONITOR THE LATEST WEATHER CONDITIONS AND BE PREPARED FOR POSSIBLE ACTIONS EARLY THIS AFTERNOON.
Special weather statement, Jan 11, 11:58 AM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1158 AM EST SAT JAN 11 2014
NCZ021-022-038-039-111800-
GUILFORD-RANDOLPH-FORSYTH-DAVIDSON-
1158 AM EST SAT JAN 11 2014
...SPECIAL WEATHER STATEMENT FOR GUILFORD...RANDOLPH...FORSYTH AND
DAVIDSON COUNTIES UNTIL 100 PM EST...
AT 1156 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES WEST OF
BELEWS CREEK TO 18 MILES SOUTHWEST OF LINWOOD...AND MOVING EAST AT 45
MPH.
WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
GREENSBORO...WINSTON-SALEM...HIGH POINT...ASHEBORO...LEXINGTON...
RANDLEMAN...BELEWS CREEK...LINWOOD...THOMASVILLE AND KERNERSVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM EST SATURDAY EVENING
FOR CENTRAL NORTH CAROLINA.
LAT...LON 3614 8044 3626 8045 3624 7953 3551 7988
3550 8018 3559 8021 3568 8033 3572 8033
3575 8046 3584 8049 3584 8040 3587 8039
3589 8042 3589 8037 3595 8037 3599 8042
3602 8042 3606 8047 3604 8049 3608 8052
TIME...MOT...LOC 1656Z 260DEG 39KT 3630 8022 3558 8057
10Local storm report, Jan 11, 12:41 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1241 PM EST SAT JAN 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 PM TSTM WND GST STANLY COUNTY APT 35.42N 80.15W
01/11/2014 M46 MPH STANLY NC AWOS
&&
EVENT NUMBER RAH1400006
WSSLocal storm report, Jan 11, 1:01 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
101 PM EST SAT JAN 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1253 PM TSTM WND DMG ASHEBORO 35.72N 79.81W
01/11/2014 RANDOLPH NC 911 CALL CENTER
MULTIPLE TREES DOWN ACROSS THE WESTERN HALF OF THE
COUNTY... ALSO IN ASHEBORO AND RANDLEMAN
&&
EVENT NUMBER RAH1400007
WSSLocal storm report, Jan 11, 1:13 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
113 PM EST SAT JAN 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1253 PM TSTM WND DMG TROY 35.36N 79.89W
01/11/2014 MONTGOMERY NC 911 CALL CENTER
MULTIPLE TREES AND A FEW POWERLINES DOWN THROUGHOUT THE
COUNTY.
&&
EVENT NUMBER RAH1400008
WSSLocal storm report, Jan 11, 1:15 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
115 PM EST SAT JAN 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1233 PM TSTM WND DMG ALBEMARLE 35.36N 80.19W
01/11/2014 STANLY NC 911 CALL CENTER
TREE DOWN ON BARKER STREET IN ALLBEMARLE... POWERLINES
DOWN ALSO.
&&
EVENT NUMBER RAH1400009
WSSThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 10, 9:01 PM EST | Special Weather Statement | RAH | Cumberland | 44 min |
| Jan 10, 9:16 PM EST | Special Weather Statement | RAH | Cumberland | 44 min |
| Jan 10, 9:26 PM EST | Special Weather Statement | RAH | Sampson | 49 min |
| Jan 10, 9:29 PM EST | Areal Flood Advisory | RAH | Cumberland | 2 hr |
| Jan 10, 9:32 PM EST | Severe Thunderstorm Warning | RAH | Johnston, Sampson, Wayne | 28 min |
| Jan 10, 10:08 PM EST | Special Weather Statement | RAH | Wayne | 52 min |
| Jan 10, 10:39 PM EST | Special Weather Statement | RAH | Franklin, Johnston, Nash, Wake, Wilson | 66 min |
| Jan 11, 6:58 AM EST | Special Weather Statement | RAH | Davidson, Forsyth, Guilford | 77 min |
| Jan 11, 8:26 AM EST | Special Weather Statement | RAH | Alamance, Durham, Orange, Person | 49 min |
| Jan 11, 9:15 AM EST | Special Weather Statement | RAH | Chatham, Durham, Franklin, Granville, Vance, Wake and 1 more | 75 min |
| Jan 11, 9:38 AM EST | Special Weather Statement | RAH | Alamance, Chatham, Durham, Granville, Orange, Person | 52 min |
| Jan 11, 10:38 AM EST | Special Weather Statement | RAH | Chatham, Durham, Granville, Lee, Vance | 52 min |
| Jan 11, 10:49 AM EST | Special Weather Statement | RAH | Harnett, Johnston, Wake | 56 min |
| Jan 11, 11:58 AM EST | Special Weather Statement | RAH | Davidson, Forsyth, Guilford, Randolph | 62 min |
| Jan 11, 12:06 PM EST | Severe Thunderstorm Warning | RAH | Anson, Montgomery, Richmond, Stanly | 39 min |
| Jan 11, 12:11 PM EST | Areal Flood Advisory | RAH | Alamance, Davidson, Forsyth, Guilford, Randolph | 3 hr |
| Jan 11, 12:20 PM EST | Severe Thunderstorm Warning | RAH | Davidson, Forsyth, Guilford, Randolph | 40 min |
| Jan 11, 12:45 PM EST | Severe Thunderstorm Warning | RAH | Anson, Montgomery, Moore, Richmond | 60 min |
| Jan 11, 12:50 PM EST | Severe Thunderstorm Warning | RAH | Alamance, Chatham, Guilford, Randolph | 55 min |
| Jan 11, 1:22 PM EST | Severe Thunderstorm Warning | RAH | Harnett, Hoke, Lee, Moore | 38 min |
| Jan 11, 1:23 PM EST | Tornado Warning | RAH | Alamance, Chatham, Orange | 37 min |
| Jan 11, 1:31 PM EST | Special Weather Statement | RAH | Cumberland, Johnston, Sampson | 59 min |
| Jan 11, 1:41 PM EST | Tornado Warning | RAH | Chatham, Durham, Orange, Wake | 34 min |
| Jan 11, 1:42 PM EST | Areal Flood Advisory | RAH | Durham, Orange, Person | 2 hr |
| Jan 11, 1:45 PM EST | Severe Thunderstorm Warning | RAH | Franklin, Granville, Person, Vance, Wake | 60 min |
| Jan 11, 1:45 PM EST | Severe Thunderstorm Warning | RAH | Cumberland, Harnett, Johnston, Nash, Sampson, Wayne and 1 more | 60 min |
| Jan 11, 2:01 PM EST | Tornado Warning | RAH | Durham, Johnston, Wake | 29 min |
| Jan 11, 2:13 PM EST | Tornado Warning | RAH | Franklin, Granville, Vance, Wake | 32 min |
| Jan 11, 2:20 PM EST | Tornado Warning | RAH | Johnston | 25 min |
| Jan 11, 2:22 PM EST | Severe Thunderstorm Warning | RAH | Halifax, Nash, Warren | 53 min |
| Jan 11, 2:34 PM EST | Severe Thunderstorm Warning | RAH | Edgecombe, Halifax, Wayne, Wilson | 56 min |
| Jan 11, 3:08 PM EST | Special Weather Statement | RAH | Sampson | 37 min |
| Jan 11, 4:55 PM EST | Areal Flood Advisory | RAH | Moore | 6 hr |
| Jan 11, 4:55 PM EST | River Flood Warning | RAH | Alamance | 23 hr |
| Jan 11, 5:48 PM EST | River Flood Warning | RAH | Chatham | 32 hr |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.